Follow
Share

My friend had IV antibiotics for about 10 days in the hospital for a UTI infection. He recovered and was released, but has trouble using the IV arm. His other arm is paralyzed from a previous stroke. The IV arm was robust before and now he cannot grasp things and moves his weak arm awkwardly. I took him back to the ER because we were afraid of compartment syndrome. The CT scan was negative and arm weakness was determined from de-conditioning with recommended occupational therapy for the arm.


What happened here and what’s going on?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Doctors like to recommend quinolone family antibiotics for UTI's, and other tough to treat infections like prostatitis, and diverticulitis. One serious complication is damaged tendons. Usually it is in the ankle (achilles tendon), but it can be elsewhere. I took it for prostatitis, and had tremendous ankle pain. I think I might have wound up crippled if I had stayed on it. When I learned that an elderly, wheelchair bound friend was taking quinolone family antibiotics for diverticulitis was on one of these drugs, I suggested he get off them. His daughter called me a few weeks later thanking me that he was able to walk again.

It's not a huge stretch to question whether the ABX has damaged the tendons in his arm, pain or not. But I'm no doctor, so talk to his doctor about this. God Bless
Helpful Answer (0)
Report

Did he have a 'permanent' IV? That alone would cause stiffness in the arm. Sounds like you are doing the right thing. I think in elderly people, muscle deterioration is not uncommon.
Helpful Answer (0)
Report
Ricky6 Oct 12, 2020
IVs while only in the Hospital, but two different insertions because the different antibiotics needed to be blended internally inside the blood stream.

So mad the hospital did not prevent this situation. Unfortunately, I never experienced muscle deterioration with old people, therefore, I did not expect it; as a possibility, but the hospital should have!
(0)
Report
I think I would consult your friend's own doctor about this.
Helpful Answer (1)
Report
Ricky6 Oct 12, 2020
She is out of town and the inpatient hospital floor doctor refused to respond since he was not inhospital anymore; that is why I took him to the ER.
(0)
Report
You did exactly the right thing. Get the therapy going and hope for the best. The arm was apparently immobilized. Hard without nerve test (which can be quite painful) to tell what is happening. Hopefully this is muscle use. Follow the occupational or physical therapist instructions to the t. Sometimes small squeezey ball things of foam help exercise the arm; if muscular loss this might help, if nerve not. You want not to do ANYTHING now without the guidance of the therapist. So glad you followed this up right away.
Helpful Answer (2)
Report
Ricky6 Oct 18, 2020
The occupational therapist finding is that the patient's dementia caused his arm and hand disuse, and is unlikely to recover.
(0)
Report
See 1 more reply
This question has been closed for answers. Ask a New Question.
Ask a Question
Subscribe to
Our Newsletter